Published online Jul 18, 2016. doi: 10.5312/wjo.v7.i7.452
Peer-review started: January 26, 2016
First decision: March 1, 2016
Revised: March 12, 2016
Accepted: May 10, 2016
Article in press: May 11, 2016
Published online: July 18, 2016
A 64-year-old-female presented with progressive left foot weakness, low back and radicular pain after a left sided S1 transforaminal epidural steroid injection (ESI). Magnetic resonance imaging revealed left side L5-S1 large extradural heterogeneous mass with layering areas suggesting different stages of hematoma formation. Past medical history was significant for peripheral vascular disease and transient ischemic attacks, for which she took aspirin and clopidogrel (antiplatelet agent). These medications were discontinued one week prior to ESI. Although synovial cysts associated with facet arthropathy are common, hemorrhagic cyst is not. To the best of the authors’ knowledge, this is the first reported case of symptomatic hemorrhagic lumbar facet synovial cyst following ESI on a patient taking anti-platelet medications.
Core tip: With modern advances in magnetic resonance imaging studies, synovial cysts are seen with degenerative lumbar facet disease. A symptomatic synovial cyst usually presents with a gradual onset low back pain originating from facet arthropathy and radicular pain or neurogenic claudication due to nerve roots compression. Previous reports showed synovial cyst can present with a progressive radicular pain and weakness secondary to spontaneous hemorrhage into the cyst. To the authors’ best knowledge, this is the first case report of iatrogenic hemorrhagic lumbar synovial cyst.